Kansas, 2009

Damaging Wind in Kansas, June 28, 2009

June 28, 2009 · NWS GID · 1 event in 1 county or zone

An isolated severe thunderstorm moving across Phillips County produced 60 mph wind gusts and very heavy rainfall near the town of Speed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An isolated severe thunderstorm moving across Phillips County produced 60 mph wind gusts and very heavy rainfall near the town of Speed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 28, 5:18 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 28, 5:18 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
618 PM CDT SUN JUN 28 2009

.AVIATION...THE MAIN ISSUE WILL BE A SMALL CHANCE OF THUNDERSTORMS
TONIGHT. A WEAK UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF
THUNDERSTORMS TO SOUTH CENTRAL NEBRASKA TONIGHT. IT APPEARS MOST
STORMS SHOULD REMAIN SOUTH AND WEST OF KGRI...SO DID NOT PUT THEM
IN THE TAF...BUT WILL SHOW INCREASING MID LEVEL CLOUDS AS THE
STORMS MOVE THROUGH THE REGION. ITS HARD TO FIND A STEADY WIND
DIRECTION DURING MOST OF THE PERIOD...AND WILL KEEP THEM LIGHT AND
VARIABLE MUCH OF THE NIGHT. WINDS MAY TRY TO TURN TO AN EASTERLY
DIRECTION ON MONDAY...BUT CONFIDENCE IN THAT IS NOT VERY HIGH.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT SUN JUN 28 2009/

SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. MAIN FORECAST CONCERN
LIES WITH OVERNIGHT PRECIPITATION CHANCES.

BEEN A VERY NICE WAY TO END THE WEEKEND ACROSS THE CWA...WITH 12Z
UPPER AIR OBSERVATIONS AND RECENT SATELLITE IMAGERY SHOWING
NORTHWESTERLY FLOW OVER THE CENTRAL PLAINS.  AT THE SFC...HIGH
PRESSURE REMAINS SETTLED ACROSS THE REGION BRINGING GENERALLY W/SW
WINDS ACROSS THE CWA.  AS EXPECTED A SFC BOUNDARY SITS NEAR THE
WESTERN NE/KS BORDER...WITH SOME MOISTURE WORKING BACK NORTH ON THE
BACKSIDE OF THE SFC HIGH...BUT DEW PTS CURRENTLY NOT MUCH ABOVE THE
MID/UPPER 50S EXCEPT FOR RIGHT NEAR THE BOUNDARY WHERE A FEW LOWER
60S LIE. PLENTY OF SUNSHINE HAS HELP TO BRING THIS AFTERNOONS
TEMPERATURES INTO THE 80S ACROSS THE ENTIRE CWA.  AS WE GET INTO
TONIGHT...CONVECTION IS EXPECTED TO CONTINUE TO DEVELOP NEAR THIS
BOUNDARY THIS AFTERNOON AND DRIFT TO THE EAST. DID RAISE POPS AND
EXPAND THEM FURTHER EAST...AS MODELS HAVE COME INTO A BIT BETTER
AGREEMENT WITH PRECIPITATION MOVING INTO THE CWA. AS PRECIPITATION
SHIFTS EAST TONIGHT...IT IS AIDED BY AN INCREASING SOUTHWESTERLY
LOW LEVEL JET...AND MODELS SHOW SIMILAR LOCATIONS WITH IT NOSING
INTO ROUGHLY THE SOUTHWESTERN HALF OF THE CWA. WHILE NOT EXPECTING
ANYTHING LIKE WIDESPREAD SEVERE WEATHER...A FEW STRONG STORMS WITH
SMALL HAIL AND GUSTY WINDS NOT OUT OF THE QUESTION...AS SOME LOW
LEVEL AND ELEVATED INSTABILITY /THOUGH MODELS DIFFER ON THE
EXTENT/ AND DEEP LAYER SHEAR IS AVAILABLE. EXPECTING ANY
PRECIPITATION TO BE CONFINED TO THE OVERNIGHT HOURS...AND KEPT THE
DAYTIME HOURS OF MONDAY DRY. NO SIGNIFICANT CHANGES WITH THE UPPER
LEVELS...WITH FLOW REMAINING NORTHWESTERLY...AND AMPLIFYING AS LOW
PRESSURE DIGS FURTHER SOUTH ACROSS THE EASTERN CONUS AND RIDGING
BUILDS OVER THE ROCKIES. SFC FLOW CONTINUES TO BE FAIRLY
WEAK...WITH NO STRONG FEATURES EXPECTED TO MOVE INTO THE AREA.
WITH WARMER AIR BUILDING IN WITH THE AMPLIFYING RIDGE...EXPECTING
A BUMP IN HIGH TEMPERATURES...REACHING CLOSER TO THE 90 DEGREE
MARK IN THE NORTH...WITH LOWER/MID 90S POSSIBLE FURTHER SOUTH.
INSERTED A SMALL POP ACROSS FAR WESTERN PORTIONS OF THE CWA MONDAY
NIGHT...WITH A WEAK WAVE MOVING THROUGH THE REGION...BUT
EXPECTING THE BULK OF THE ACTION TO REMAIN OVER THE HIGH PLAINS.

LONG TERM...TUESDAY THROUGH SUNDAY.

TYPICAL SUMMER TIME PATTERN FORECAST THROUGH THE PERIOD. A RIDGE OF
HIGH PRESSURE WILL BE CENTERED TO THE SOUTH OF THE AREA WITH WEAK
AREAS OF ENERGY ROTATING OVER THE NORTHERN FRINGES OF THE DOME OF
HIGH PRESSURE. THESE WAVES WILL BE NEARLY IMPOSSIBLE TO FORECAST IN
TERMS OF TIMING AND STRENGTH AND THUS TIMING AND LOCATION OF ANY
CONVECTION WILL BE EQUALLY AS TOUGH. AS FOR LOW LEVEL FOCUSING
MECHANISMS...THERE WILL BE A WEAK FRONT MEANDERING OVER THE SOUTHERN
NEBRASKA AND KANSAS VICINITY THROUGH THE PERIOD. THE FRONT WILL
LIKELY ACT AS THE FOCUS FOR ANY CONVECTIVE INITIATION. SO...ALL THAT
SAID...COULD HAVE MENTION OF THUNDER IN THE FORECAST PRETTY MUCH
FROM WEDNESDAY NIGHT ON. STORMS ARE EXPECTED TO BE HIT AND MISS
VARIETY...SO MOST PLACES ARE EXPECTED TO REMAIN DRY THROUGH THE
PERIOD.  WITH THE UPPER RIDGE REMAINING SOUTH...NO BIG HEAT UP IS
EXPECTED...THOUGH TEMPS SHOULD BE AT OR SLIGHTLY ABOVE NORMAL.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 28, 2:44 PM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
344 PM CDT SUN JUN 28 2009

KSZ005>007-017>019-NEZ046-060>062-072>076-082>087-291200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-SHERMAN-DAWSON-
BUFFALO-HALL-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FURNAS-HARLAN-
FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
344 PM CDT SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA ALONG AND SOUTH OF A LINE FROM LOUP CITY TO BRUNING AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA LATE THIS
AFTERNOON AND CONTINUING THROUGH TONIGHT. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...THERE IS POTENTIAL FOR STORMS TO BE ON
THE STRONG SIDE...WITH NICKEL SIZE HAIL AND 50 MPH WINDS THE
PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

CHANCES FOR THUNDERSTORMS RETURN TO PORTIONS OF THE OUTLOOK AREA
MONDAY NIGHT...MAINLY WEST OF A LINE FROM PLEASANTON TO
PLAINVILLE. PERIODIC CHANCES FOR THUNDERSTORMS COME ONCE AGAIN TO
THE ENTIRE OUTLOOK AREA STARTING WEDNESDAY NIGHT THROUGH SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-047>049-063-064-077-291200-
VALLEY-GREELEY-NANCE-HOWARD-MERRICK-POLK-HAMILTON-YORK-FILLMORE-
344 PM CDT SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA EAST OF A LINE FROM LOUP CITY TO BRUNING.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODIC CHANCES FOR THUNDERSTORMS RETURN TO THE OUTLOOK AREA STARTING
WEDNESDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 28, 5:39 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
639 PM CDT SUN JUN 28 2009

KSZ005-290015-
PHILLIPS-
639 PM CDT SUN JUN 28 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS

AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ALMENA...OR 14 MILES NORTHEAST OF
NORTON...AND MOVING SOUTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LONG ISLAND BY 650 PM CDT
  PRAIRIE VIEW BY 655 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4000 9963 4001 9950 3987 9916 3966 9962
      3973 9963
TIME...MOT...LOC 2339Z 307DEG 24KT 3992 9965
Local storm report, Jun 28, 6:32 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
732 PM CDT SUN JUN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     LOGAN                   39.66N 99.57W
06/28/2009  E45 MPH          PHILLIPS           KS   TRAINED SPOTTER

&&

KING

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
June 28, 6:40 PM CST
Where
Phillips County, 2.97 mi NW of Speed
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.710, -99.460

Winds estimated at 50 to 60 mph with heavy rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181617.